Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 293, NWS Nashville, TN

August 11, 2009Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 11, 2009, 4:43 PM CDT for Lawrence County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 4:43 PM CDT (21:43 UTC)
Expired
Aug 11, 2009, 5:45 PM CDT
In force
62 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 112143
SVROHX
TNC099-112245-
/O.NEW.KOHX.SV.W.0293.090811T2143Z-090811T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
443 PM CDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN   
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF   
  LORETTO...OR 19 MILES SOUTHWEST OF LAWRENCEBURG...AND MOVING EAST   
  AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORETTO BY 525 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3501 8760 3504 8760 3504 8759 3507 8759
      3513 8759 3517 8728 3500 8727
TIME...MOT...LOC 2142Z 269DEG 9KT 3504 8757

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:48 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 11, 3:48 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT TUE AUG 11 2009

.SHORT TERM (TNGT-WED)...
SCT TSRA W MID TN MOVG ESE AT 20 MPH. MARGINAL SITUATION WITH
CLOUDS COOLING TEMPS DOWNSTREAM OF STORMS. STILL A FEW STORMS
COULD PRODUCE DAMAGING WINDS AND HAIL NEAR AL BORDER NEXT COUPLE
OF HOURS.

FNTL BDRY AND DRIER AIR WL MOVE ACR REGION LATER TNGT. PCPN WL
DECREASE. COOLER H5 AIR AND LINGERING SFC DEWPTS COULD HELP
GENERATE ISO-SCT TRW WED...MAINLY IN AFTERNOON HEAT.

.LONG TERM (THU-TUE)...UPR TROUGH WEAKENS AND STALLS E CONUS THU-
FRI. MOISTURE STREAMS BACK W BUT LITTLE EXPECTED TO GET AS FAR AS
THE PLATEAU. BUT WL BUY INTO DIURNAL ISO-SCT POP SCENARIO THIS
WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 228 PM CDT TUE AUG 11 2009/

MESOSCALE UPDATE...
H5 TROUGH OVR MID MS VLY HEADING E. SCT TSRA STARTING NEAR TN RVR
IN W MID TN ATTM...WITH SOME DOWNSTREAM CAPE. CONVECTIVE TRENDS SHOW
MOD DESTAB S MID TN. EARLIER CONVECTION/CLOUDS STABILIZED N.

UPDATE TO LIMIT THE CHANCE OF SVR FOR METRO NASHVILLE SOUTH REST
OF THE AFTERNOON...BASICALLY SOUTH OF I-40.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  88  66  90 /  60  20   0   0
CLARKSVILLE    67  89  64  89 /  50   0   0   0
CROSSVILLE     65  82  62  84 /  70  40  10  10
COLUMBIA       70  88  66  90 /  70  20   0  10
LAWRENCEBURG   70  88  66  90 /  70  30   0  10
WAVERLY        69  89  64  90 /  40   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE AUG 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE FRONT WILL PASS THROUGH MIDDLE TENNESSEE TODAY AND
TONIGHT, AND IS EXPECTED TO BRING THUNDERSTORMS TO THE AREA. IT IS
POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE, WITH
DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY THREATS. IN
ADDITION, TORRENTIAL RAINFALL FROM THUNDERSTORMS MAY ALSO PRODUCE
BRIEF, MINOR FLOODING AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Special weather statement, Aug 11, 4:23 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT TUE AUG 11 2009

TNZ093-094-112230-
WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...WAYNESBORO...LAWRENCEBURG
423 PM CDT TUE AUG 11 2009

...STRONG THUNDERSTORMS IN SOUTHWEST MIDDLE TENNESSEE...

AT 420 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS CONTAINING FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS OF RAIN WAS
LOCATED ACROSS SOUTHERN WAYNE INTO SOUTHWEST LAWRENCE COUNTIES.
ONE HOUR RAINFALL AMOUNTS ARE APPROACHING 2 INCHES JUST EAST OF
COLLINWOOD. MOTORISTS ARE URGED TO BE ON THE LOOKOUT FOR PONDING
OF WATER ALONG THE NATCHEZ TRACE PARKWAY JUST EAST OF COLLINWOOD.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:07 AM CDTFlash Flood WarningOHXFentress, Pickett3 hr
Aug 11, 4:30 PM CDTFlash Flood WarningOHXLawrence, Wayne2 hr
Aug 11, 5:41 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.